Browse

You are looking at 1 - 3 of 3 items for :

  • Hyperinsulinaemia x
  • Autoimmune disorders x
Clear All
Open access

Masato Kotani, Naohisa Tamura, Tatsuhide Inoue and Issei Tanaka

Summary

Type B insulin resistance syndrome is characterized by the presence of autoantibodies to the insulin receptor. We present a 57-year-old male admitted to a hospital due to body weight loss of 16 kg and hyperglycemia of 13.6 mmol/L. He was diagnosed with type B insulin resistance syndrome because the anti-insulin receptor antibodies were positive. We informed him that some hyperglycemic cases of this syndrome had been reported to be spontaneously remitted in 5 years, and he did not agree to be treated with high-dose glucocorticoids and/or immunosuppressive agents due to his concern for their adverse effects such as hyperglycemia and immunosuppression. He chose to be treated with insulin and voglibose, but fair glucose control could not be obtained. Six years later, he agreed to be treated with low-dose glucocorticoids practicable in outpatient settings. One milligram per day of betamethasone was tried orally and reduced gradually according to the values of glycated hemoglobin. After 30 months of glucocorticoid treatment, the anti-insulin receptor antibodies became undetectable and his fasting plasma glucose and glycated hemoglobin were normalized. This case suggests that low-dose glucocorticoids could be a choice to treat type B insulin resistance syndrome in outpatient settings.

Learning points:

  • Type B insulin resistance syndrome is an acquired autoimmune disease for insulin receptors.
  • This case suggested the possibility of long-lasting, low-dose glucocorticoid therapy for the syndrome as an alternative for high-dose glucocorticoids or immunosuppressive agents.
  • Since the prevalence of autoimmune nephritis is high in the syndrome, a delay of immunosuppressive therapy initiation might result in an exacerbation of nephropathy.
Open access

A Veltroni, G Zambon, S Cingarlini and M V Davì

Summary

Insulin autoimmune syndrome (IAS), a rare cause of autoimmune hyperinsulinaemic hypoglycaemia, is relatively well known in Japan. The incidence in Caucasians is less than one-fifth of that reported in Japanese people, but it is becoming increasingly recognised worldwide in non-Asians as well. Drugs containing sulphydryl groups are known to be associated with the disease in genetically predisposed individuals. Moreover, several recent reports showed a direct association between the onset of IAS and the consumption of dietary supplements containing alpha-lipoic acid (LA). Insulinoma remains the most prevalent cause of hypersulinaemic hypoglycaemia in Caucasians. Consequently, primary investigation in these patients is generally focused on localisation of the pancreatic tumour, often with invasive procedures followed by surgery. We described a case of an Italian woman presenting to us with severe recurrent hypoglycaemia associated with high insulin and C-peptide levels and no evidence of pancreatic lesions at imaging diagnostic procedures. She had taken LA until 2 weeks before hospitalisation. After an evaluation of her drug history, an autoimmune form of hypoglycaemia was suspected and the titre of insulin autoantibodies was found to be markedly elevated. This allowed us to diagnose LA-related IAS, thus preventing any unnecessary surgery and avoiding invasive diagnostic interventions.

Learning points:

  • IAS is a rare cause of hyperinsulinaemic hypoglycaemia that typically affects Asian population, but it has been increasingly recognised in Caucasian patients.
  • It should be considered among the differential diagnosis of hyperinsulinaemic hypoglycaemia to avoid unnecessary diagnostic investigations and surgery.
  • It should be suspected in the presence of very high serum insulin levels (100–10  000  μU/mL) associated with high C-peptide levels.
  • There is a strong association with administration of drugs containing sulphydryl groups included LA, a dietary supplement commonly used in Western countries to treat peripheral neuropathy.
Open access

D Cappellani, C Sardella, M C Campopiano, A Falorni, P Marchetti and E Macchia

Summary

Insulin autoimmune syndrome (IAS), or Hirata disease, is a rare hypoglycaemic disorder caused by the presence of high titer of insulin autoantibodies (IAA) in patients without previous exposure to exogenous insulin. Even though its pathogenesis is not fully understood, striking evidences link IAS to previous exposure to sulphydryl-containing medications, like alpha-lipoic acid, a widely used nutritional supplement. Although challenging, a careful differential diagnosis from other causes of hyperinsulinaemic hypoglycaemia (such as insulinoma) is mandatory, since these conditions require different therapeutic approaches. In the present study, we report a 35-year-old woman originally from Sri Lanka who was referred to our University Hospital on suspicion of occult insulinoma. Her medical history was positive for endometriosis, treated with estroprogestins and alpha-lipoic acid. The latter supplement was begun 2 weeks before the first hypoglycaemic episode. Our tests confirmed the presence of hypoglycaemia associated with high insulin and C-peptide concentrations. When insulin concentrations were compared using different assays, the results were significantly different. Moreover, insulin values significantly decreased after precipitation with polyethylene glycol. An assay for IAA proved positive (530 U/mL). A genetic analysis revealed the presence of HLA-DRB1*04,15, an immunogenetic determinant associated with IAS. On the basis of clinical data we avoided a first-line approach with immunosuppressive treatments, and the patient was advised to modify her diet, with the introduction of frequent low-caloric meals. During follow-up evaluations, glucose levels (registered trough a flash glucose monitoring system) resulted progressively more stable. IAA titer progressively decreased, being undetectable by the fifteenth month, thus indicating the remission of the IAS.

Learning points:

  • Insulin autoimmune syndrome (IAS) is a rare cause of hyperinsulinaemic hypoglycaemia, whose prevalence is higher in East Asian populations due to the higher prevalence of specific immunogenetic determinants. Nevertheless, an increasing number of IAS cases is being reported worldwide, due to the wide diffusion of medications such as alpha-lipoic acid.
  • Differential diagnosis of IAS from other causes of hyperinsulinemic hypoglycaemia is challenging. Even though many tests can be suggestive of IAS, the gold standard remains the detection of IAAs, despite that dedicated commercial kits are not widely available.
  • The therapeutic approach to IAS is problematic. As a matter of fact IAS is often a self-remitting disease, but sometimes needs aggressive immunosuppression. The benefits and risks of any therapeutic choice should be carefully weighted and tailored on the single patient.